Login / Register      

Heroin Overdose Awareness

fb

 What to Look for If You Suspect Someone Is Using Heroin

Objects to Look For:

  • Needles and syringes
  • Burned spoons
  • Burned aluminum foil/gum wrappers
  • Burned straws
  • Missing shoelaces, headbands, or belts (used to tie off veins)
  • Small bags containing a white, powdery residue
  • Water pipes or broken pens

Physical Signs:

  • Shortness of breath
  • Dry mouth
  • Constricted ("pinpoint") pupils
  • Sudden changes in actions and behavior
  • Hyperalertness mixed with suddenly nodding off
  • A "droopy" look, with heavy-looking limbs

Longer-Term Physical Signs:

  • Weight loss
  • Unexplained runny nose
  • Needle marks on arms
  • Infections or absesses at injection sites
  • Cuts, bruises, or scabs from skin picking

Behavioral Signs:

  • Lying and deception
  • Sleeping much more than in the past
  • Slurred, garbled, or incoherent speech
  • Sudden worsening of school/work performance
  • Repeated borrowing or stealing of money
  • Unexplained disappearance of valuables
  • Wearing long pants and long sleeves in warm weather to conceal needle marks (however, users sometimes inject between the toes)
  • Spending less time with family and more time with new friends who don't seem a natural fit
  • Loss of motivation and decreased interest in goals

 

Naloxone/Narcan Frequently Asked Questions

1) What is naloxone?

Naloxone (also known as Narcan) is a medication that can reverse an overdose that is caused by an opioid drug (i.e. prescription pain medication or heroin). When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes. Naloxone has been used safely by emergency medical professionals for more than 40 years and has only one function: to reverse the effects of opioids on the brain and respiratory system in order to prevent death. Naloxone has no potential for abuse.

2) What are the types of naloxone available?

Commonly used methods by which naloxone is administered are intranasal, auto-injector, and intramuscular.

In order to administer naloxone nasal spray, a first responder agency will need to obtain the following:

  • 2mg/2mL of naloxone (prefilled syringe). Make sure it will be made available at the pharmacy stated on the standing order and/or agreement.
Naloxone1 Naloxone2
  • Nasal Atomization Device (sold separately). Although this attachment is not normally stocked, your local pharmacy may assist in ordering. Atomizer can also be ordered from a number of medical supply companies without a prescription. Link to assembly instructions here.

Using an auto-injector in a manufactured dosage form (similar to an epi-pen)

On April 3, 2014, the U.S. Food and Drug Administration approved the first naloxone auto-injector which can be used intramuscularly (IN) or just below the skin of the thigh area. This form on administration requires no assembly and provides real time instruction. To read more about this product please visit: http://evzio.com/patient/about-evzio/what-is-evzio.php.

Naloxone3

 

Intramuscular administration

Naloxone4 Naloxone5

 

3) After I obtain a prescription, where can I go to purchase the naloxone?

Whatever form or route of naloxone administration prescribed to you, there are a few ways to obtain the medication and its associated attachments. First, check with your local pharmacies to see if they have the medication and other necessary equipment in store. If the products you need are not available and time permits, ask your pharmacy if they will assist in ordering. EMS medical supply companies can also be a greaty way of obtaining supplies of naloxone. Some companies make kits available with all necessary pieces. Most of these companies can be found online.

4) Where do I find an approved online training?

Please visit the Pennsylvania Department of Health or the Department of Drug and Alcohol Programs websites for approved training venues and supportive information.

5) What is the statutory immunity as described in ACT 139?

1. Prior to administering naloxone, the person must act in good faith, with reasonable care, and under the belief that the individual was indeed suffering from an opioid-related drug overdose.

2. The person must have completed an approved training prior to administering naloxone to a victim of overdose. Please visit www.getnaloxonenow.org for available trainings.

3. In the event of an overdose, in conjuction with administering the naloxone, the individual must promptly seek medical assistance.

6) How can first responders encourage overdose survivors to seek the treatment they need?

Inform victims that help is available and recovery is attainable. It is suggested that first responders who administer naloxone have contact information for their county's drug and alcohol office on hand. This information can be found at https://apps.ddap.pa.gov/gethelpnow/Index.aspx. Also encourage the individual to discuss substance abuse treatment with the emergency department healthcare staff.

For further information on naloxone, visit www.getnaloxonenow.org.

 

Opioid Overdose Toolkit

SAMHSA's Opioid Overdose Toolkit

By section:

I. Facts for Community Members
II. Essentials for First Responders
III. Safety Advice for Patients
IV. Information for Prescribers
V. Resources for Overdose Survivors and Family

NIDA Heroin Fact Sheet
NIDA Heroin Report

 

Families Needing Help

Nar-Anon - Twelve-step program for friends and family members of drug addicts.
Narcotics Anonymous

 

Understanding the Effects of Drugs

Real Life Stories: About Drug Abuse - An informative series of videos.

 

If You Need Detox or Treatment

Detoxification: Gaudenzia Erie at 814-459-4775 or Millcreek Community Hospital at 814-864-4031

Treatment: Treatment includes outpatient therapy, intensive outpatient therapy, and a variety of levels of inpatient treatment, depending on your need.  Please call the office at 814-451-6877 for a screening and assessment to help determine how we can help you with your treatment.

Medication Assisted Treatment and Best Practices
Medication Assisted Treatment Federal Informational Bulletin

 

Prevention Services

The Student Assistance Program (SAP), is available in every Erie County school. To access SAP, contact your school's guidance counselor.
SAMHSA's Prevention Page

 

If You Want to Report Illegal Drug Activity

Department of Safety's List of Erie County Police Departments
Office of the District Attorney's Drug Task Force


Erie County Courthouse - 140 West Sixth Street, Erie, PA 16501 - (814) 451-6000 - TDD Phone: (814) 451-6237 - Hours: Monday through Friday, 8:00am to 4:30pm
Contact Us - Department Listing